Cutaneous adverse drug reactions and drug-induced liver injury: A retrospective cohort study
Introduction: Cutaneous adverse drug reactions (cADR) represent a heterogeneous group of delayed-type hypersensitivity reactions. Drug induced liver injury (DILI) can occur in patients with cADR. This study aims to determine the prevalence, patterns and severity of DILI in patients with cADR. Secondary objectives are to identify risk factors, causal medications and clinical outcomes of patients with cADR-associated DILI.
Methods: Retrospective cohort study of consecutively admitted patients with cADR at two Australian tertiary hospitals over a ten-year period (2004-2014). Patients were identified through cross-linkage of multiple databases. Statistical analysis was conducted using Wilcoxon rank sum and Fisher’s exact tests.
Results: 104 patients with cADR were identified. 33 (31.7%) had associated DILI, representing 50% of patients with DRESS and 30.2% of patients with SJS/TEN. Most cases (69.7%) of DILI were a mixed/cholestatic pattern with severe disease in 18.2%. The median length of inpatient stay was significantly longer in patients with DILI compared to those without (19 vs. 11 days, p=0.0021). No significant differences in patient demographics, comorbidities and causal medications between those with DILI and those without were identified. In patients with SJS/TEN, peripheral blood lymphocytosis was significantly associated with DILI (43.5% vs. 11.3%, OR=6.0, 95% CI 1.8–19.7, p=0.0029). Antimicrobials were the most commonly implicated drug class and vancomycin was the most frequently implicated drug for DILI.
Conclusion: DILI commonly occurs in patients with cADR and is associated with longer inpatient stay. In patients with SJS/TEN, peripheral lymphocytosis is associated with DILI. Drugs implicated in cADR-associated DILI are heterogeneous.
| Like Poster
| View Poster
Dr. Nikki Adler
Send Email to Author
Click to Send PDF
Send PDF to Email